Saturday, March 6, 2010

Completely Nauseated

Oh my God, I got through chemo twice and only had three days when I was completely nauseated and ready to barf. But now after two days on Metformin, I was so completely nauseated, I was sure I was going to barf on myself.

On Wednesday I increased the dose of Metformin from 500mg to 1000mg. On Wednesday night, I was slightly nauseated but assumed that it was my chicken dinner acting up. Thursday night when I went to bed, I was really nauseated, so much so that it took forever to fall asleep. And then Friday morning, as I drove to work, I was increasingly nauseated till I was sure that I would have to pull over and barf by the side of the road.

I would have just turned around and gone home, but I had papers to deliver to someone at work, and a lot of work to do to meet my looming deadlines.

It was awful. Once I got to my office, I decided that I could barf in my trash can if I needed to. I remembered that the Metformin info sheet from the pharmacy mentioned nausea as a possible side effect, so I surfed the web and found a million hits on people being nauseated on Metformin. Fiver percent of people prescribed Metformin (or another drug like it) actually stop taking it because of the nausea. So I called my primary care physician's office.

If chemo didn't make me barf, then by God some diabetes medicine isn't going to make me barf.

The nurse called back with a plan. Even though the pills I am taking are extended release, I am going to try taking one at breakfast and one at dinner for the next couple of days. If I am still sick on Sunday, then I can back it down to one pill per day and call the doctor on Monday for new instructions.

So on Friday, I drank a lot of water but didn't eat much.  Around 1:30 just before the cafeteria closed, I got a hard boiled egg.  Later in the afternoon, the nausea went away. At 4:30 I ate some apple with some peanut butter. And then I had a normal dinner.  No more nausea on Friday.

And no nausea today.  Good thing because we have big plans today.  Lunch at some restaurant in the American Tobacco District, a play at the DPAC, and then dinner out with a bunch of neighbors to some steakhouse in Clayton.

1 comment:

Anonymous said...

Hello Karen,
Just FYI nasuea is a side effect of Metformin...I used to wake up w. it but eventually it subsides and you feel ok again...I also have the side effect of a different type of appetite which for me is good...I now have no cravings and actually have to think about eating and then do it properly...I'm a big fan of pn butter crackers and hang in are a real trooper and will do ok Take care Mrs.S....:)